Pennsylvania, 2003Heavy Snow in Pennsylvania, December 14 to 15, 2003
December 14 to 15, 2003 · NWS CTP · 16 events in 16 counties and zones
16 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 14, 3:36 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 14, 3:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EST SUN DEC 14 2003
.DISCUSSION...
SNOW OVERSPREADING SOUTHERN PA AT 06Z...SLIGHTLY FASTER THAN 00Z
MODELS DEPICTED. CURRENT RADAR LOOP SUGGESTS SNOW SHOULD REACH EVEN
THE NORTHERN TIER BY DAWN. ETA/GFS HAVE CONVERGED ON NEARLY
IDENTICAL LO TRACK AND THERMAL PROFILES. SFC LO HUGGING THE MID
ATLANTIC COAST FAVORS HEAVIEST BAND OF SNOWFALL OVER CENTRAL PA.
SREF 850 TEMPS CONTINUE TO POINT TOWARDS A CHANGEOVER TO RAIN AND
SLEET THIS AFTN ROUGHLY SOUTH AND EAST OF I-81. HOWEVER...STRONG WAA
AT NOSE OF 60KT LL JET SHOULD RESULT IN MOD-HEAVY SNOW DURING THE
MORNING HOURS BEFORE CHANGEOVER. WILL STICK WITH 4-8 INCH ACCUMS IN
THIS AREA...ALTHOUGH SOME PLACES ALONG MD BORDER MAY FALL JUST SHORT
OF THESE VALUES. OTHER AREA OF CONCERN WOULD BE WARREN/MCKEAN
COUNTIES...WHERE LIGHTER MODEL QPF SUGGESTS SNOWFALL COULD FALL JUST
BLW WARNING CRITERIA.
WAA CUTS OFF QUICKLY THIS EVENING AS SFC LO LIFTS NE TOWARD NEW
ENGLAND. AS MID LVL LO CLOSES OFF...WRAPAROUND MOISTURE WILL KEEP
SHSN GOING OVERNIGHT...MAINLY OVER THE MTNS. STORM TOTALS IN THE
8-12 INCH RANGE STILL SEEM ON TARGET OVER THE CENTRAL MTNS.
LE SNOW SHOWERS SHOULD LINGER THRU EARLY MONDAY...THEN RIDGE OF HI
PRES BRINGS CLEARING SKIES LATE MON AND MON NITE. FRESH SNOW COVER
AND LIGHT WINDS COULD ALLOW TEMPS TO FALL BLW GUIDANCE DEPENDING ON
AMT OF HI CLD COVER.
EXTENDED...NEXT IN SERIES OF POTENT DISTURBANCES APPROACHES BY MID
WEEK. MREF AND ECWMF TRACK PRIMARY LOW TO OUR WEST...THEN DEVELOP
SECONDARY LO ON CAROLINA COAST. THIS SCENARIO WILL MOST LIKELY
RESULT IN A RAIN/ICE EVENT BEGINNING TUE NITE...POSSIBLY ENDING AS
SNOW LATE WED.
FITZGERALD
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 35 32 43 28 / 100 60 0 0
WILLIAMSPORT 32 29 38 25 / 100 80 10 0
BRADFORD 26 23 31 22 / 100 70 30 0
JOHNSTOWN 28 24 32 29 / 100 60 10 0
ALTOONA 30 26 36 27 / 100 50 10 0
STATE COLLEGE 31 30 36 29 / 100 60 10 0
SELINSGROVE 32 28 40 24 / 100 70 10 0
LANCASTER 35 31 42 24 / 100 60 0 0
YORK 34 31 43 23 / 100 50 0 0
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING THROUGH SUNDAY EVENING.
&&
Hazardous weather outlook, Dec 13, 5:32 AM EST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EST SAT DEC 13 2003
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131229-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
532 AM EST SAT DEC 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT:
LOW PRESSURE TRACKING UP THE EAST COAST WILL SPREAD SNOW INTO
SOUTHERN PENNSYLVANIA LATE TONIGHT. 1 TO 3 INCHES OF ACCUMULATION IS
LIKELY OVER THE SOUTHERN TIER BY DAWN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
SNOW WILL OVERSPREAD ALL OF CENTRAL PENNSYLVANIA BY MID MORNING
SUNDAY...AS THE STORM TRACKS UP THE EAST COAST. ENOUGH WARM AIR COULD
BE DRAWN NORTHWARD TO CHANGE SNOW TO SLEET OR RAIN OVER AREAS
SOUTHEAST OF I-81. OTHERWISE...SNOW WILL CONTINUE TO FALL...HEAVILY
AT TIMES INTO SUNDAY NIGHT. BY THE TIME SNOW ENDS LATE SUNDAY
NIGHT...TOTAL ACCUMULATIONS COULD RANGE FROM 6 TO 12 INCHES...WITH
THE HIGHER AMOUNTS MOST LIKELY OVER THE CENTRAL AND NORTHERN
MOUNTAINS.
ANOTHER SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA ON
WEDNESDAY...BRINGING EITHER RAIN...ICE OR SNOW.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KF
Heavy Snow, McKean
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
On Sunday, December 14th, a low pressure system developed along the North Carolina coast and then moved northward, spreading a swath of moderate to heavy snow across central Pennsylvania. The low pressure system then reached southern New England early Sunday night, allowing the accumulating snow to taper off across central Pennsylvania.Snowfall accumulations from the storm ranged from 6 to 10 inches across much of central Pennsylvania. Slightly lower amounts occurred across the lower Susquehanna Valley, where the snow mixed with sleet and freezing rain at times, leading to ice accretion of up to one half inch.Significant snowfall and ice accumulations created widespread disruptions to travel across much of central Pennsylvania during this storm.
Heavy Snow, Bedford
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Cameron
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Elk
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Clinton
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Potter
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Tioga
- When
- December 14, 5:00 AM EST to December 15, 2:00 AM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, December 14, 20031 death · 4 events
- Heavy Snow in New York, December 14 to 15, 2003$510,000 · 17 events
- Heavy Snow in New York, December 14, 2003$190,000 · 13 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2003$80,000 · 4 events
- Winter Storm in New York, December 14 to 15, 2003$60,000 · 4 events
- Winter Storm in New York, December 14 to 15, 200327 events
- Winter Storm in New York, December 14 to 15, 2003$30,000 · 2 events
- Winter Storm in Vermont, December 14 to 15, 2003$30,000 · 1 event
- Heavy Snow in Maine, December 14 to 15, 200317 events
- Winter Storm in Virginia, December 14, 200316 events
- Heavy Snow in Pennsylvania, December 14, 200312 events
- Heavy Snow in New Hampshire, December 14 to 15, 200312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330913, 5330914, 5331000, 5331001, 5331002, 5331003, 5331004, 5331005, 5331006, 5331007, 5331008, 5331009, 5331010, 5331011, 5331012, 5331013.